Alert archive / Massachusetts / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

July 29, 2012Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 29, 2012, 3:18 PM EDT for Hampden County, Massachusetts. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 3:18 PM EDT (19:18 UTC)
Expired
Jul 29, 2012, 3:45 PM EDT
In force
27 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Boston radar (KBOX), 111 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS81 KBOX 291918
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SUN JUL 29 2012

MAZ010-011-291945-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
318 PM EDT SUN JUL 29 2012

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL 5 MILES 
SOUTH OF BELCHERTOWN...OR ABOUT 9 MILES EAST OF CHICOPEE...MOVING 
SOUTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...LUDLOW...WILBRAHAM...WEST
  SPRINGFIELD...SPRINGFIELD...HAMPDEN...EAST LONGMEADOW AND CHICOPEE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4231 7240 4223 7229 4203 7241 4203 7251
      4213 7269

$$

BELK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:36 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 29, 2:36 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
236 PM EDT SUN JUL 29 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ALONG A STALLED FRONT SOUTH OF NEW ENGLAND
TODAY. THIS WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO NEW
ENGLAND. AN ACTIVE PATTERN IS EXPECTED INTO THIS WEEK...WITH
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY
ACROSS THE INTERIOR...AND A SERIES OF DISTURBANCES SWEEPING
THROUGH THE REGION WEDNESDAY INTO THURSDAY...AND AGAIN ON
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 PM UPDATE...A MID-LEVEL SHORTWAVE HAS JUST ABOUT MOVED ACROSS
SOUTHERN NEW ENGLAND EARLY THIS AFTERNOON. RADAR DATA INDICATED
THE CENTER OF THE CIRCULATION WAS ACROSS SOUTHEAST NH. ONLY
LOOKING AT SCATTERED SHOWERS AT THIS MOMENT...BUT MORE SHOWERS ARE
EXPECTED LATER TODAY AFTER LOOKING UPSTREAM ACROSS SOUTHERN VT AND
NH. MADE SOME ADJUSTMENTS TO TEMPERATURES THIS AFTERNOON TO
REFLECT THE OBSERVED TRENDS.

AS THIS MID-LEVEL SHORTWAVE MOVES OFFSHORE LATER TONIGHT...
EXPECTING DRIER AIR TO ARRIVE ALOFT AND GRADUALLY MAKE ITS WAY
DOWN TO THE GROUND. PATCHY FOG WILL BE THE RESULT OF THIS SCENARIO
WITH THE LOWER LEVELS BEING RATHER MOIST FROM RAINFALL THIS
WEEKEND.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
EXPECTING MAINLY DRY WEATHER DURING THIS PORTION OF THE FORECAST
DUE TO THE VERY DRY MID LEVELS. CANNOT COMPLETELY RULE OUT AN
ISOLATED SHOWER DURING THE AFTERNOON HOURS...BUT THINK IT IS TOO
SMALL A CHANCE TO MENTION IN THE FORECAST.

TEMPERATURE GUIDANCE IS RATHER SPLIT...WITH THE MET GUIDANCE
HIGHER THAN THE MAV. EXPECTING AT LEAST SOME SUNSHINE TUESDAY...SO
STAYED CLOSER TO THE MET GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGHLIGHTS...
* DRY WEATHER DOMINATES TUE
* UNSETTLED WEATHER AT TIMES WED THROUGH SAT BUT NOT A WASHOUT
* BEST CHANCE OF SCT SHOWERS/THUNDERSTORMS APPEAR TO BE WED
  AND SOMETIME NEXT WEEKEND

DETAILS...

TUESDAY...DRY AIR IN THE MID LEVELS AND LACK OF A TRIGGER SHOULD
RESULT IN MAINLY DRY WEATHER. HOWEVER...DID INCLUDE SOME SLIGHT
CHANCE POPS AS MARGINAL INSTABILITY MAY LEAD TO A FEW DIURNALLY
DRIVEN SPOT SHOWERS. TEMPS NEAR OR SLIGHTLY BELOW NORMAL...BUT
WITH DEWPOINTS GENERALLY OVER 60 IT WILL FEEL A BIT MUGGY BUT
CERTAINLY NOT OPPRESSIVE BY LATE JULY STANDARDS. HIGHS MAINLY IN
THE UPPER 70S AND LOWER 80S.

WEDNESDAY THROUGH SATURDAY...
A TYPICAL MID SUMMER PATTERN WHICH WILL RESULT IN UNSETTLED WEATHER
AT TIMES ALONG WITH SOME HUMIDITY.  WHILE THERE WILL BE THE CHANCE
OF AT LEAST A FEW SHOWERS/THUNDERSTORMS EACH DAY...CERTAINLY NOT
EXPECTING A WASHOUT AND MUCH OF THE TIME WILL BE DRY.

TIMING OF INDIVIDUAL SHORTWAVES IS VERY CHALLENGING IN THIS TIME
RANGE...SO ITS TOUGH TO PINPOINT THE BEST SHOT OF PRECIPITATION.  AT
THIS TIME...APPEARS WED AND SOMETIME NEXT WEEKEND MAY FEATURE THE
BEST CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS.  THIS IS WHERE
THE MODELS SHOW THE STRONGEST SHORTWAVES CROSSING THE REGION.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...HIGH CONFIDENCE IN TRENDS. MODERATE CONFIDENCE IN
TIMING.

MVFR/IFR CONDITIONS WILL CONTINUE IN LOW CLOUDS ACROSS MOST AREAS
THIS AFTERNOON AND EVENING. LOW CLOUDS AND FOG PATCHES WILL AGAIN
EXPAND INLAND FROM THE COAST TONIGHT...BEFORE GRADUAL IMPROVEMENT
OCCURS DURING THE DAY MONDAY.

KBOS TAF...MODERATE CONFIDENCE.
BRIEF PERIOD OF NEAR VFR CONDITIONS THIS AFTERNOON...BUT EXPECTING
MVFR TO RETURN LATE THIS AFTERNOON INTO THIS EVENING. SMALL CHANCE
FOR SHRA THIS EVENING.  HIGH CONFIDENCE VFR MONDAY.

KBDL TAF...MODERATE TO HIGH CONFIDENCE IN TAF. LOW PROBABILITY OF
PATCHY FOG LATE TONIGHT.  SCATTERED SHRA POSSIBLE THIS EVENING.

OUTLOOK...TUESDAY THROUGH THURSDAY...

TUESDAY...MODERATE CONFIDENCE. SCTD SHRA/TSRA EXPECTED...MAINLY
IN PROXIMITY AND W OF A N-S LINE OF KORH. WITH ANY WX...TEMPO
MVFR-IFR PSBL. S/SELY FLOW PREVAILING. FOG PSBL ALONG THE SE
SHORELINE TERMINALS.

WEDNESDAY INTO THURSDAY...MODERATE TO LOW CONFIDENCE.
WIDESPREAD SHRA/TSRA TO DEVELOP LATE WED INTO THURS. WITH ANY WX...
TEMPO MVFR-IFR PSBL. SLY FLOW PREVAILING. FOG PSBL ALONG THE SE
SHORELINE TERMINALS.

&&

.MARINE...
MODERATE CONFIDENCE.
WEAK PRESSURE GRADIENT SHOULD KEEP WINDS AND SEAS BELOW SMALL
CRAFT ADVISORY THRESHOLDS THROUGH MONDAY NIGHT. MOIST AIRMASS WILL
PROMOTE AREAS OF FOG...WHICH COULD BE LOCALLY DENSE TONIGHT AND
MONDAY NIGHT.

OUTLOOK...TUESDAY THROUGH THURSDAY...

EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
THE PERIOD. LOW PROBABILITY OF SEAS APPROACHING 5 FT ON THE OUTER
WATERS DURING WEDNESDAY INTO THURSDAY. PATCHY FOG ALONG THE S AND
SE WATERS MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS THE WATERS WEDNESDAY INTO THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/FRANK
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...BELK/FRANK
MARINE...BELK/FRANK
Hazardous weather outlook, Jul 29, 4:00 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SUN JUL 29 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE IN ANY
THUNDERSTORM THAT DEVELOPS LATER THIS MORNING AND AFTERNOON. THIS
MAY REQUIRE THE ISSUANCE OF A FEW SHORT FUSED FLOOD ADVISORIES FOR
POOR DRAINAGE STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-300800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
400 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SUN JUL 29 2012

MAZ010-011-291945-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
318 PM EDT SUN JUL 29 2012

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL 5 MILES
SOUTH OF BELCHERTOWN...OR ABOUT 9 MILES EAST OF CHICOPEE...MOVING
SOUTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...LUDLOW...WILBRAHAM...WEST
  SPRINGFIELD...SPRINGFIELD...HAMPDEN...EAST LONGMEADOW AND CHICOPEE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4231 7240 4223 7229 4203 7241 4203 7251
      4213 7269

BELK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:57 PM EDTAreal Flood AdvisoryBOXCapitol Planning Region2 hr

Nearby

Special Weather Statements in Massachusetts, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.